Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Amarillo, TX

October 12, 2012Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 12, 2012, 11:24 PM CDT for Cimarron County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 11:24 PM CDT (04:24 UTC)
Expired
Oct 13, 2012, 12:00 AM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 196 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS54 KAMA 130424
SVRAMA
OKC025-130500-
/O.NEW.KAMA.SV.W.0231.121013T0424Z-121013T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL MIDNIGHT CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES NORTHWEST OF KEYES...OR 13 MILES NORTHEAST OF
  BOISE CITY...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CIMARRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3700 10203 3696 10203 3677 10237 3693 10252
      3700 10243
TIME...MOT...LOC 0423Z 227DEG 37KT 3691 10238

$$

14
1 follow-up statement
903 
WWUS54 KAMA 130434
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT FRI OCT 12 2012

OKC025-130500-
/O.CON.KAMA.SV.W.0231.000000T0000Z-121013T0500Z/
CIMARRON OK-
1134 PM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CIMARRON COUNTY UNTIL MIDNIGHT CDT...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
MILES NORTH OF KEYES...OR 21 MILES NORTHEAST OF BOISE CITY...MOVING
NORTHEAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CIMARRON COUNTY.

LAT...LON 3683 10227 3700 10238 3700 10203 3696 10203
TIME...MOT...LOC 0434Z 227DEG 37KT 3698 10227

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:26 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Oct 12, 6:26 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT FRI OCT 12 2012

.AVIATION...
A RATHER COMPLEX TAF PACKAGE WITH FLUCTUATING CEILINGS AND POTENTIAL
FOR CONVECTION AT THE TERMINALS. CURRENTLY DHT IS THE ONLY TERMINAL
AT MVFR WITH THE REST AT VFR. HOWEVER CEILINGS HAVE BEEN BOUNCING
FROM MVFR TO VFR AND BACK OVER THE PAST FEW HOURS. THIS WILL LIKELY BE
THE TREND AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS. THE NEXT CONCERN
WILL BE THE POTENTIAL FOR CONVECTION AT THE TERMINALS. SO FAR
CONVECTION HAS REMAINED AWAY FROM THE TERMINALS BUT THIS IS LIKELY TO
CHANGE SOON...AT LEAST FOR AMA...WITH NEW CONVECTION DEVELOPING JUST
NORTHWEST OF LUBBOCK. AS FOR DHT AND GUY CONVECTION SHOULD HOLD OFF
UNTIL AROUND MIDNIGHT AS A PACIFIC FRONT MOVES THROUGH THE
PANHANDLES. AS THESE STORMS IMPACT THE TERMINALS CEILINGS COULD DETERIORATE
BRIEFLY TO IFR. HOWEVER LEFT MENTION OF IFR OUT OF PREVAILING
CONDITIONS SINCE MODELS HAVE HAD A POOR DEPICTION OF CONDITIONS. TAF
AMENDMENTS ARE LIKELY.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT FRI OCT 12 2012/

DISCUSSION...

..TODAY...
CURRENTLY ISOLATED SHOWERS ARE MOVING NE ACROSS THE
PANHANDLES. THESE STORMS HAVE REMAINED IN CHECK AND BELOW SEVERE
CRITERIA. THESE STORMS SHOULD CONTINUE TO MOVE OUT OF THE AREA AND
THE QUESTION THEN TURNS TO WHEN IS THE NEXT ROUND OF PRECIPITATION
GOING TO IMPACT THE AREA. MODELS HAVE NOT DONE WELL LEADING UP TO
TODAY...MOST OF THEM DID NOT PICK UP ON THE PRECIP THIS MORNING BUT
ARE COMING INTO AGREEMENT THAT THE BEST CHANCE FOR SEVERE WEATHER
WILL BE SOUTH AND WEST OF OUR CWA AS THIS IS WHERE BEST DAYTIME
HEATING HAS OCCURRED AND THE MOST UNSTABLE AIR IS. THERE IS STILL A
POSSIBILITY OF SEVERE STORMS OR AN ISOLATED TORNADO FORMING IN OUR
CWA BUT STORMS WILL HAVE A DIFFICULT TIME OVERCOMING A RELATIVELY STABLE
AIR MASS. BELIEVE STORMS WILL HOLD OFF UNTIL THE UPPER LEVEL LOW NEARS
THE ARE LATE TONIGHT.

..TONIGHT...
AS THE UPPER LEVEL LOW NEARS THE TX/NM BORDER STORMS LOOK TO
ENTER OUR AREA A LITTLE BEFORE MIDNIGHT. HAVE PUT SOME FAITH IN THE
HRRR ON HELPING TO DETERMINE WHEN AND WHERE PRECIP WILL OCCUR AS IT
HAS HAD THE BEST HANDLE ON THE ONGOING SHOWERS THROUGHOUT THE DAY.
THESE STORMS ALSO HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. AGAIN...A TORNADO
IS NOT OUT OF THE QUESTION BUT IS UNLIKELY AT THIS POINT. SHOWERS
SHOULD QUICKLY SWEEP ACROSS THE AREA WITH THE FRONT FOLLOWING BEHIND
THEM. SOME LOCATIONS COULD EXPERIENCE SOME FLOODING IF STORMS
OVERNIGHT DECIDE TO POUR ON AN AREA THAT ALREADY RECEIVED RAINFALL
THIS MORNING...HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED TO OCCUR
DUE TO THE FAST MOTION OF THESE STORMS.

..WEEKEND...
SOME SHOWERS COULD LINGER INTO THE AFTERNOON ON SATURDAY NEAR
THE TX/OK BORDER BEHIND THE FRONT...BUT AFTER SATURDAY CHANCES FOR
PRECIP DRY UP THROUGH THE FORECAST PERIOD. WINDS WILL INCREASE AS THE
PRESSURE GRADIENT TIGHTENS WITH THE UPPER LEVEL LOW MOVING ACROSS
NEBRASKA AND KANSAS DURING THE DAY. WINDS OUT OF THE WEST WILL
INCREASE BUT SHOULD REMAIN BELOW ADVISORY CRITERIA.

..NEXT WEEK...
YET ANOTHER UPPER LEVEL LOW WILL MOVE NEAR THE AREA EARLY
NEXT WEEK AND THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
PANHANDLES ON TUESDAY. HOWEVER...VERY LITTLE MOISTURE WILL BE PRESENT
AND LOOKS TO HAVE LITTLE IMPACT ON TEMPS. TEMPS WILL REMAIN NEAR
NORMAL THROUGH EARLY NEXT WEEK.

MOULTON

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE WEEKEND. SHOWERS AND THUNDERSTORMS HAVE ALREADY DISTRIBUTED RAIN
TO MUCH OF THE PANHANDLES TODAY AND OVERNIGHT MORE SHOWERS SHOULD
BRING ADDITIONAL RAIN TO THE PANHANDLES. WINDS ARE FORECASTED TO BE
BETWEEN 20 TO 30 MPH ON SATURDAY...HOWEVER RELATIVE HUMIDITY VALUES
LOOK TO REMAIN ABOVE 15 PERCENT. WINDS WILL CALM DOWN SATURDAY NIGHT
AND REMAIN LIGHT THROUGH SUNDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02
Hazardous weather outlook, Oct 12, 10:30 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1030 PM CDT FRI OCT 12 2012

OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1030 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY
SOUTHEAST WINDS OF 15 TO 25 MPH WITH SOME HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION TONIGHT.

ANDRADE

In the hours before

Special weather statement, Oct 12, 9:33 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CDT FRI OCT 12 2012

OKZ003-TXZ004-005-130300-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
933 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OCHILTREE...WESTERN
LIPSCOMB AND SOUTHERN BEAVER COUNTIES UNTIL 1000 PM CDT...

AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF WOLF CREEK PARK...OR 16 MILES
WEST OF LIPSCOMB...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...    DARROUZETT...         BOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3662 10047 3652 10013 3611 10046 3620 10067
TIME...MOT...LOC 0233Z 206DEG 44KT 3624 10052

14
Special weather statement, Oct 12, 10:01 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1001 PM CDT FRI OCT 12 2012

OKZ001-TXZ001-130330-
CIMARRON OK-DALLAM TX-
1001 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND WESTERN
CIMARRON COUNTIES UNTIL 1030 PM CDT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
KENTON TO 5 MILES SOUTHWEST OF WHEELESS TO 9 MILES NORTHWEST OF
SEDAN...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             FELT...
  BLACK MESA PARK...    TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10261 3685 10262 3636 10286 3627 10304
      3650 10305 3651 10301 3700 10301
TIME...MOT...LOC 0301Z 234DEG 23KT 3718 10287 3668 10292
          3628 10317

14
Local storm report, Oct 12, 10:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1022 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 N PAMPA               35.56N 100.96W
10/12/2012  E1.50 INCH       GRAY               TX   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL JUST NORTH OF PAMPA

0835 PM     HAIL             PAMPA                   35.55N 100.96W
10/12/2012  E1.75 INCH       GRAY               TX   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE COVERING THE GROUND UP TO AN
            INCH DEEP NEAR THE WALMART

0837 PM     HAIL             PAMPA                   35.55N 100.96W
10/12/2012  E1.00 INCH       GRAY               TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1200702 AMA1200703 AMA1200701

ABM
Special weather statement, Oct 12, 10:33 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1033 PM CDT FRI OCT 12 2012

OKZ001-TXZ001-130400-
CIMARRON OK-DALLAM TX-
1033 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND WESTERN
CIMARRON COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF FELT...OR 15 MILES NORTHEAST OF
CLAYTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3651 10301 3669 10301 3691 10274 3667 10249
      3643 10298 3650 10305
TIME...MOT...LOC 0333Z 231DEG 28KT 3658 10293

14
Special weather statement, Oct 12, 11:11 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT FRI OCT 12 2012

OKZ001-TXZ001-130445-
CIMARRON OK-DALLAM TX-
1111 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND
SOUTHWESTERN CIMARRON COUNTIES UNTIL 1145 PM CDT...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
WHEELESS TO 4 MILES NORTHWEST OF SEDAN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  FELT...               TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 10305 3651 10301 3661 10301 3668 10297
      3674 10252 3616 10285 3614 10305
TIME...MOT...LOC 0411Z 261DEG 19KT 3661 10290 3620 10314

14
Special weather statement, Oct 12, 11:16 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1116 PM CDT FRI OCT 12 2012

OKZ001-130445-
CIMARRON OK-
1116 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 1145 PM CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF BOISE CITY...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CIMARRON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10206 3674 10244 3688 10259 3700 10243
TIME...MOT...LOC 0416Z 228DEG 39KT 3687 10243

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:01 PM CDTSpecial Weather StatementAMACimarron29 min
Oct 12, 10:33 PM CDTSpecial Weather StatementAMACimarron27 min
Oct 12, 11:16 PM CDTSpecial Weather StatementAMACimarron29 min
Oct 12, 11:41 PM CDTSpecial Weather StatementAMACimarron64 min
Oct 13, 12:30 AM CDTSpecial Weather StatementAMACimarron60 min
Oct 13, 2:28 AM CDTSpecial Weather StatementAMATexas32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.